PMRGCAuk

Tried to taper again but pain returns

Started on 15mg Pred at the beginning of June 2017. I reduced Pred from 15mg And got down to 8mg but the pain became unbearable so back to 15mg. Then on Rheumy instructions reduced to 12.5mg but in October had to go back to 15mg because of pain.

Up to this point I had never been without pain but the Pred lessened it enough to be able to function albeit more slowly.

I decide to stay on 15mg and eventually, after about 1.5months, the pain went and even he fatigue was much improved. So December was good for me but I'd learned my lesson and paced myself, resting when needed etc.

Saw Rheumy early Dec and he eventually agreed to me tapering from 15mg to 14mg for 2weeks, 14 to 13 for 2 weeks, until 10mg. Then reducing by 1mg every 4 weeks.

After taking advice from those in the know on this site, I decided to wait until after Christmas to start the taper. We had a quiet Christmas, so on December 27th I tapered to 14mg. On 28th the fatigue was dreadful. I thought it may have just been a Pred hung so continued on 14mg. Gradually the pain in neck, upper back, shoulders,ribs and lower back (this is a new pain) have got worse. So this morning I returned to 15mg.

I'm taking coated tablets so I realise it can take a while to notice any difference. Already I can notice the pains subsiding. Thank goodness.

My question is, what do I do now? Hope someone can help.

17 Replies
oldestnewest

I suspect the overnight drop from one dose to another is too much for you. Have you considered the dead slow nearly stop or tortoise not hare taper plans?

healthunlocked.com/pmrgcauk...

I don't know if Tortoise not Hare is online anywhere.

Reply

Thanks Heron. I'll give that one a go. Do you think I should wait a few days or at least until the pain has gone completely?

Reply

Here is the steroid web site.

healthunlocked.com/pmrgcauk...

Reply

Never reduce if you have any pain you know is PMR-related. Wait until it is stable and then start. SLOWLY!!!!

Reply

My immediate thoughts are

a) you MAY need to start with a higher dose to clear out accumulated inflammation. The recommended starting dose is "the lowest effective dose in the range 12.5-25mg"

rheumatology.org/Portals/0/...

Recommendation 3.

It took a long time for that 15mg to work at all - maybe it simply wasn't enough for a good effect.

b) if that doesn't help - maybe it isn't PMR at all.

researchgate.net/publicatio...

finds that typically PMR responds well and quickly to 15mg pred - but other forms of inflammatory arthritis don't.

Your description of the back pain makes me wonder about myofascial pain syndrome. It doesn't work for everyone but I and others have derived great benefit from Bowen therapy - it is easy to access without having to grovel to a doctor for a referral so if you can afford it, maybe it is worth trying. I get physio for massage and manual mobilisation of the spasmed muscles and trigger points - I don't live in the UK so that would also be a private option in the UK, perhaps a specialist sports physio/therapeutic massage therapist?

And have you always used coated tablets? I had been fine on coated and got a new batch, loose, not in blister packs. The 5mg ones simply didn't work - the 2.5mg ones were fine but of course I used them up rather quickly. If they are new, from a different manufacturer, maybe there is something about the fillers that doesn't suit you. Just a thought.

Reply

Thanks PMRpro. I thought because all the pain had gone during Oct to Dec that it had been cleared and it just took me a bit longer. I mentioned to the Rheumy that maybe I should have been on a higher dose at first but he just shrugged.

Am I right in thinking that myofascial pain syndrome have trigger points that can be found when pressed? I haven't found any with my pain. The rib pain makes it too uncomfortable to wear a bra and when I do I've had to go up a size (but still hurts).

The 1mg tablets are from a different manufacturer from the 5mg ones but both in blister packs. That's an interesting one.

Reply

The trigger points in MPS form in pairs on either side of the spine, in the shoulders, about rib level and in the low back, about where the baby's dimple are. But if it is the fascia that is involved it may not be as specific a point, more generalised. The trigger points can irritate nearby nerves and cause referred pain - in neck and shoulders, the ribs, right round to the front and in the low back and upper legs.

Anything sound familiar?

Reply

The only ones are the ribs right round to the front and the new lower back on one side only. Nothing for the trigger points you mention.

If this was the case would paracetamol help relieve the pain? I haven't tried, but just wondered as I know it does nothing for PMR.

Reply

I've just checked the ingredients for the 5mg and 1mg tablets and they are sooo different. Maybe that's it.

Also, since I've been taking the 1mg tablets my stomach has been very bloated. Thought I'd suddenly put o a lot of weight.

The trouble is, GP has given me lots of the 1mg and I doubt he'll give more. I'll ring pharmacy first to see if I can get the same brand as 5mg tablets. Then I'll have to attack the GP.... it does sometimes feel like a fight.

1 like
Reply

I had a problem with a different manufacture and began struggling. Got pharmacy to get me original ones and what a difference! Wasn't absorbing enough Pred due to the different binding materials to make the pill. Consultant agreed.

Reply

Paracetamol does nothing for me for anything - nor a lot of other people if the Australian research is to be believed!

And as far as I know there is only one company that makes 1mg gastro-resistant. There are 2.5s from the same people who make the 5s I think.

Reply

You are right PMRpro. I checked with pharmacy today. Only one company that makes 1mg.

But it became more complicated because I'd got my recent 5mg tablets from Boots (I usually get them from Lloyds) and they are made by a different manufacturer to the one supplied by Lloyds.

Ahhhhhhhhhhh

Reply

Wouldn't it be lovely to think things could be simple!!!

Reply

Forgot to say. I started with uncoated but they upset my stomach. Have been ok with coated ones.

1 like
Reply

I have noticed with several medications that a change in manufacturer can have big effect. It didn't occur to me for a while. Then several years ago I found that blood glucose wasn't as well controlled in some makes if metformin (controlling for diet etc). Asked for original and it was better controlled. Noticed with change in co codamol and zopiclone. There are fillers that don't agree with me.

Reply

Be very careful with the tapering. Ihave tried several times over the last 4 years, and it has always been a diaster. I cannot tolerate iobuprufen, and now am on 15 mg codeine per day to help with the pain. But still have pain in hips, back of thighs. Trying physio to get me going, but life definitely has to be in the slowmlane. Very frustrating, I am now 70, for someone who has always done everything arounf the house and garden.

Reply

Did that pain go on your starting dose?

Reply

You may also like...